Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2018, 2:57 PM EDT for McMinn County, Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2018, 2:57 PM EDT (18:57 UTC)
- Expired
- Jun 23, 2018, 3:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:09 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:32 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 23, 1:32 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Morristown TN 132 PM EDT Sat Jun 23 2018 .AVIATION...Plenty of moisture will linger over the area. Will be some convection around at times, but timing, other than current convection approaching CHA, is still difficult. Right now appears there will be some convection around this afternoon, then again late tonight into Sunday. MVFR cig/vis look likely for a period again late tonight into early Sunday all sites. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jun 23, 3:43 AM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 343 AM EDT Sat Jun 23 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 343 AM EDT Sat Jun 23 2018 /243 AM CDT Sat Jun 23 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Strong to severe storms will be possible late this afternoon and evening. Damaging winds will be the main threat with these storms. Hail up to quarter size and localized flash flooding will also be possible. The main threat for severe weather will be along and south of Interstate 40. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to marginally severe storms will also be possible Sunday afternoons. Damaging winds will be the main threat with these storms. Hail up to quarter size will also be possible. Heavy rainfall will also lead to localized flash flooding especially in areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 23, 1:18 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
1218 PM CDT SAT JUN 23 2018
TNZ098-231800-
Marion TN-
1218 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 100 PM CDT...
At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowan to 11 miles west of Bridgeport to
near Stevenson. Movement was northeast at 40 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Hicks Gap State Park,
Sequatchie Cave, Foster Falls State Park, New Hope and Lone Oak.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east Tennessee.
LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3532 8556 3530 8555
3527 8549 3527 8546 3520 8539 3504 8540
3501 8542 3498 8548 3499 8586 3522 8586
3522 8587
TIME...MOT...LOC 1718Z 242DEG 36KT 3514 8599 3498 8591 3484 8590Local storm report, Jun 23, 1:56 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG JASPER 35.06N 85.63W
06/23/2018 MARION TN 911 CALL CENTER
WIDESPREAD WIND DAMAGE TO TREES ACROSS THE COUNTY.
&&
GCARRINLocal storm report, Jun 23, 2:38 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG DUNLAP 35.37N 85.39W
06/23/2018 SEQUATCHIE TN EMERGENCY MNGR
DOWNED TREES BLOCKING ROADWAYS AT FOUR PLACES ACROSS THE
COUNTY.
&&
GCARRINSpecial weather statement, Jun 23, 2:39 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM EDT SAT JUN 23 2018
TNZ082>085-231930-
Rhea TN-Bledsoe TN-Meigs TN-McMinn TN-
239 PM EDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...MEIGS AND
CENTRAL MCMINN COUNTIES UNTIL 330 PM EDT/230 PM CDT/...
At 239 PM EDT/139 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Spencer
to near Dayton to 7 miles north of Cleveland. Movement was east at 40
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Athens, Dayton, Pikeville, Decatur, Spring City, Graysville, Niota,
Ten Mile, Mount Crest, Big Spring, Evensville, Fall Creek Falls
State Park, Old Washington and Grandview.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT/300 PM
CDT/ for east Tennessee.
LAT...LON 3536 8497 3538 8503 3541 8502 3542 8504
3543 8510 3546 8511 3556 8543 3572 8526
3576 8526 3577 8504 3575 8503 3576 8492
3580 8485 3564 8462 3563 8457 3545 8450
3534 8484 3536 8488 3532 8489 3530 8495
TIME...MOT...LOC 1839Z 247DEG 36KT 3559 8543 3547 8510 3528 8490Local storm report, Jun 23, 2:40 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
06/23/2018 HAMILTON TN EMERGENCY MNGR
A FEW TREES WERE DOWN ACROSS THE COUNTY.
&&
GCARRINThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:18 PM EDT | Special Weather Statement | MRX | Marion | 42 min |
| Jun 23, 1:35 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 40 min |
| Jun 23, 1:54 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, Marion, Sequatchie | 51 min |
| Jun 23, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 39 min |
| Jun 23, 2:39 PM EDT | Special Weather Statement | MRX | Bledsoe, McMinn, Meigs, Rhea | 51 min |
| Jun 23, 2:52 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 38 min |
| Jun 23, 3:11 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 49 min |
| Jun 23, 3:24 PM EDT | Severe Thunderstorm Warning | MRX | Clay | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.